South Dakota, 2015

Flash Flood and Hail in South Dakota, July 4 to 5, 2015

July 4 to 5, 2015 · NWS UNR · 8 events in 2 counties and zones

A supercell thunderstorm developed over eastern Jackson County and moved south-southeastward across Bennett County. The storm produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over eastern Jackson County and moved south-southeastward across Bennett County. The storm produced large hail and gusty winds. Four inches of rain fell in less than two hours northeast of Martin, causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:10 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 4:10 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUL 4 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 212 PM MDT SAT JUL 4 2015

20Z SURFACE ANALYSIS HAS A 1003MB SURFACE LOW OVER EASTERN
MONTANA WITH AN ASSOCIATED COLD FRONT TRAILING ACROSS NORTHEASTERN
AND CENTRAL MONTANA...LEAVING US IN THE WARM SECTOR. SPC
MESOANALYSIS SHOWS QUITE AN UNSTABLE AIR MASS OVER THE UNR
CWA...WITH MLCAPE BETWEEN 2500-3500J/KG AND NO CIN. DESPITE THE
LACK OF CIN OVER THE REGION...SATELLITE REVEALS MAINLY CLEAR
SKIES...WITH ONLY AN AGITATED CU FIELD OVER THE BLACK HILLS WHERE
STORMS HAVE STRUGGLED TO FIRE OFF SO FAR.

CURRENT THINKING IS THAT AN ISOLATED STORM OR TWO COULD FIRE OFF
THE BLACK HILLS LATER THIS AFTERNOON...AND THEN ISOLATED TO
WIDELY SCATTERED STORMS FIRING OFF THE SURFACE TROUGH IN CENTRAL
SOUTH DAKOTA BETWEEN 21Z-00Z. THE CAPE AND SHEAR PARAMETERS
SUPPORT SEVERE STORMS ACROSS THE AREA...SO ANYTHING THAT DOES FIRE
OFF DOES HAVE THE POTENTIAL TO BECOME SEVERE. STORMS SHOULD DIE
DOWN THIS EVENING AFTER THE SUN SETS JUST IN TIME FOR THE
FIREWORKS...WITH THE EXCEPTION OF STORMS THAT FIRE OFF IN CENTRAL
SOUTH DAKOTA WHERE THE LLJ WILL INCREASE IN STRENGTH AND KEEP
STORMS GOING MOST OF THE NIGHT.

BY SUNDAY MORNING...THE COLD FRONT IN MONTANA SHOULD BEGIN TO APPROACH
NORTHWEST PORTIONS OF THE CWA. LATEST NWP GUIDANCE HAS SLOWED DOWN
THE COLD FRONT A BIT...WHICH COULD RESULT IN A MORE STORMIER
SOLUTION FOR THE CWA AS THE FRONT WILL BE PASSING THROUGH DURING
PEAK HEATING ACROSS WESTERN SOUTH DAKOTA. SHEAR AND INSTABILITY
PARAMETERS WILL SUPPORT SEVERE STORMS...WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 212 PM MDT SAT JUL 4 2015

THE SYSTEM LATE IN THE WEEKEND WILL EXIT THE AREA BY MON
MORNING...WITH MAINLY DRY WEATHER EXPECTED INTO AT LEAST EARLY
TUESDAY. FLOW ALOFT WILL BECOME MORE ZONAL BY MIDWEEK...WITH
INCREASING CHANCES FOR SHOWERS AND STORMS LATER TUESDAY THROUGH
WEDNESDAY. COULD SEE A FEW STRONG TO SEVERE STORMS LATE TUESDAY
INTO TUESDAY EVENING. LOOKING TOWARD THE LATTER PART OF THE
WEEK...A TROF IS STILL FORECAST TO DEVELOP ALONG THE WEST
COAST...WITH HIGH PRESSURE EXPANDING OVER THE SOUTHERN PLAINS.
FLOW ALOFT OVER THE NORTHERN PLAINS WILL EVENTUALLY BECOMING
SOUTHWESTERLY. WEAK DISTURBANCES IN THE FLOW COULD BRING AT LEAST
LOW POPS TO PORTIONS OF THE AREA EACH DAY INTO THE WEEKEND.
TEMPERATURES WILL BE BELOW AVERAGE EARLY IN THE WEEK...RISING TO
ABOVE AVERAGE NEXT FRIDAY AND SATURDAY AS THE RIDGE BUILDS TO THE
SOUTH.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 501 PM MDT SAT JUL 4 2015

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EVENING...MAINLY
OVER SOUTH CENTRAL SD. LOCAL AND BRIEF MVFR CONDITIONS ARE
POSSIBLE WITH ANY HEAVIER STORMS. OTHERWISE...VFR CONDS EXPECTED
MOST LOCATIONS. A STRONG UPPER LEVEL TROUGH WILL PUSH INTO THE
REGION SUNDAY...WITH SCT SHRA AND TS EXPECTED BY AFTERNOON. SHRA
ARE EXPECTED TO BECOME MORE OVER NE WY LATE SUNDAY
AFTERNOON...WITH MVFR CONDS LIKELY THERE. STRONG NW WINDS CAN BE
EXPECTED BEHIND A COLD FRONT SUN AFTERNOON...ESP OVER NE WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...MCKEMY
LONG TERM...26
AVIATION...JC
Hazardous weather outlook, Jul 4, 6:20 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
720 AM MDT SAT JUL 4 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
720 AM MDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY THIS AFTERNOON AND
EARLY THIS EVENING OVER FAR SOUTHWEST INTO CENTRAL SOUTH DAKOTA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EARLY THIS EVENING OVER PORTIONS
OF WESTERN AND CENTRAL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS
POSSIBLE WITH ANY SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING VERY GOOD CHANCES FOR THUNDERSTORMS ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SUNDAY AND SUNDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LARGE
HAIL AND DAMAGING WINDS SUNDAY AFTERNOON AND EVENING EAST OF A
LINE FROM OELRICHS TO DUPREE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 4, 3:56 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT SAT JUL 4 2015

SDZ043-046-042315-
MELLETTE SD-JACKSON SD-
456 PM MDT SAT JUL 4 2015

...STRONG THUNDERSTORM OVER EAST CENTRAL JACKSON AND WEST CENTRAL
MELLETTE COUNTIES...

AT 454 PM MDT /554 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BELVIDERE...OR 12 MILES EAST OF KADOKA...MOVING
EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 63 SOUTH OF BELVIDERE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4365 10134 4383 10136 4384 10117 4364 10116
TIME...MOT...LOC 2254Z 265DEG 15KT 4376 10127

JC
Special weather statement, Jul 4, 4:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT SAT JUL 4 2015

SDZ043-046-050015-
MELLETTE SD-JACKSON SD-
546 PM MDT SAT JUL 4 2015

...STRONG THUNDERSTORMS OVER EAST CENTRAL JACKSON AND WEST CENTRAL
MELLETTE COUNTIES...

AT 543 PM MDT /643 PM CDT/...DOPPLER RADAR WAS TRACKING A CLUSTER OF
STRONG THUNDERSTORMS 7 MILES SOUTH OF BELVIDERE...OR 16 MILES
SOUTHEAST OF KADOKA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STORM CLUSTER WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL JACKSON AND WEST CENTRAL MELLETTE COUNTIES SOUTH OF
BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4357 10149 4383 10128 4378 10106 4355 10124
TIME...MOT...LOC 2343Z 281DEG 7KT 4373 10121

JC

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
July 4, 5:30 PM MST to 5:45 PM MST
Where
Jackson County, 11.79 mi ENE of Long Valley
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.529, -101.275

Hail, Bennett

When
July 4, 6:00 PM MST to 6:40 PM MST
Where
Bennett County, 10.06 mi NE of Vetal
Measured
1 in hail
Reported by
Public
Coordinates
43.322, -101.237

Hail, Jackson

When
July 4, 6:05 PM MST
Where
Jackson County, 11.53 mi E of Long Valley
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
43.460, -101.260

Thunderstorm Wind, Bennett

When
July 4, 7:08 PM MST
Where
Bennett County, Vetal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.220, -101.380

Wind gusts were estimated at 60 mph.

Hail, Bennett

When
July 4, 7:25 PM MST
Where
Bennett County, Vetal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.220, -101.380

Hail, Bennett

When
July 4, 8:00 PM MST to 8:15 PM MST
Where
Bennett County, 2 mi E of Martin
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.170, -101.690

Flash Flood, Bennett

When
July 4, 10:00 PM MST to July 5, 1:00 AM MST
Where
Bennett County, 2.07 mi N of Martin to 4 mi E of Martin Muni Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
43.200, -101.730

Flash flooding washed out several fences and water covered a driveway about three miles east of Martin.

Thunderstorm Wind, Bennett

When
July 4, 10:03 PM MST
Where
Bennett County, Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -101.730

The spotter reported wind gusts at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591038, 591041, 591040, 591042, 591043, 591045, 592255, 591048.